Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 43, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 28, 2016, 11:08 PM CDT for Andrews County, Gaines County, Texas; Lea County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 11:08 PM CDT (04:08 UTC)
- Expired
- Aug 29, 2016, 2:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lea County, NM, Andrews County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 103 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 12:15 AM CDT | FLASH FLOOD | Jal, NM | MONTANA AND THIRD STREET IN JAL HAS BEEN CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 689 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1885 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923
WGUS54 KMAF 290408
FFWMAF
NMC025-TXC003-165-290715-
/O.NEW.KMAF.FF.W.0043.160829T0408Z-160829T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1108 PM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN LEA COUNTY IN SOUTHEASTERN NEW MEXICO...
NORTHWESTERN ANDREWS COUNTY IN WESTERN TEXAS...
SOUTHWESTERN GAINES COUNTY IN WESTERN TEXAS...
* UNTIL 215 AM CDT/115 AM MDT/
* AT 1107 PM CDT/1007 PM MDT/...DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. ONE TO
TWO INCHES OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED
TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
EUNICE...JAL...JAL AIRPORT AND BENNETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3254 10289 3218 10307 3200 10307 3200 10366
3221 10370 3231 10317 3254 10315
$$
671 follow-up statement
129
WGUS74 KMAF 290517
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1217 AM CDT MON AUG 29 2016
NMC025-TXC003-165-290715-
/O.CON.KMAF.FF.W.0043.000000T0000Z-160829T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA NM-ANDREWS TX-GAINES TX-
1217 AM CDT MON AUG 29 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT/115 AM
MDT/ FOR SOUTHEASTERN LEA...NORTHWESTERN ANDREWS AND SOUTHWESTERN
GAINES COUNTIES...
AT 1215 AM CDT/1115 PM MDT/...LOCAL LAW ENFORCEMENT REPORTED FLASH
FLOODING IN JAL AT 3RD AND MONTANA STREETS. THIS AREA WAS BARRICADED.
RADAR ESTIMATES 3 TO 4 INCHES OF RAIN HAS FALLEN IN SOUTHERN LEA
COUNTY OVER THE PAST COUPLE OF HOURS. FLASH FLOODING IS ALSO
OCCURRING ELSEWHERE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
EUNICE...JAL...JAL AIRPORT AND BENNETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3254 10289 3218 10307 3200 10307 3200 10366
3221 10370 3231 10317 3254 10315
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 5:25 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Aug 28, 5:25 PM CDT, 5 hours 43 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 525 PM CDT SUN AUG 28 2016 .DISCUSSION... See 00Z Aviation Discussion below. && .AVIATION... Area radars show widespread convection across West Texas and Southeast New Mexico this afternoon, firing off multiple boundaries, including one approaching KMAF from the south. Models suggest this could carry one well into the overnight hours, and we'll update termianls as needed. Otherwise, forecast soundings suggest widespread stratus developing overnight, w/LIFR cigs possible KMAF/KCNM/KHOB near 12Z or so. MVFR conditions should prevail further S and W. Cigs look slow to scatter out Monday afternoon, if at all. && .PREV DISCUSSION... /issued 137 PM CDT SUN AUG 28 2016/ DISCUSSION... Started the day stuck between an upper low over the 4 corners region and one on the TX coast with the sub tropical ridge extending in from VA. The 4 corners low will get pulled NE while the gulf low meanders down the coast before weakening. By mid week the upper ridge will become more established over the Central Plains with the next upper trough swinging over the NW late in the week. A surface ridge will build south Monday pushing a weak boundary through the area with the wind becoming east to northeast. As far as temps not expecting much change in overnight readings. With plentiful clouds and rain/outflows will keep temps below normal through midweek. Currently in a wet pattern... still looking good for heavy rain potential in SE NM but timing may be a little later... not just tonight but may carry well into Monday. May start first in Lea Co with precip moving down into/developing over Eddy later. The Excessive Rainfall Outlook for tonight does have a slight risk over SE NM down to Alpine. Have considered a Flash Flood Watch for tonight and possibly tomorrow mainly for SE NM but after coordinating with ABQ and LUB have decided to wait for the time being. This afternoon have storms firing over the Davis Mtns... Marfa Plateau... and along the Eastern Permian Basin. Rain chances continue in the forecast through Friday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 87 69 86 / 30 40 40 40 Carlsbad 68 80 67 80 / 60 60 60 60 Dryden 72 89 72 88 / 30 40 40 40 Fort Stockton 67 83 66 83 / 40 50 50 40 Guadalupe Pass 62 72 61 72 / 50 60 60 60 Hobbs 64 80 64 80 / 60 60 60 50 Marfa 60 77 61 76 / 50 60 50 50 Midland Intl Airport 69 84 68 85 / 40 50 50 40 Odessa 70 85 67 85 / 40 50 50 40 Wink 70 86 69 85 / 50 50 50 50 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 44/84/44
Hazardous weather outlook, Aug 28, 1:55 PM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 155 PM CDT SUN AUG 28 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 155 PM CDT SUN AUG 28 2016 /1255 PM MDT SUN AUG 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF HEAVY RAINFALL, LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE THROUGH TONIGHT. ELEVATED FLOWS, IF NOT FLOODING WILL BE POSSIBLE ON THE RIO GRANDE RIVER, OR THE PECOS RIVER IN NEW MEXICO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH WEDNESDAY. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Aug 28, 10:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM HEAVY RAIN HOBBS 32.73N 103.16W
08/28/2016 M4.19 INCH LEA NM TRAINED SPOTTER
MEASURED ON THE NORTH SIDE OF TOWN. STILL RAINING AT THIS
TIME.
&&
JULIE.PHILLIPSONLocal storm report, Aug 28, 11:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1102 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 10 N SEMINOLE 32.86N 102.65W
08/28/2016 GAINES TX PUBLIC
SIX TO 12 INCHES OF WATER RUNNING OVER HIGHWAY 62/385
10-12 MILES NORTH OF SEMINOLE. MOTORISTS STUCK IN HIGH
WATER.
1000 PM FLASH FLOOD 23 E SEMINOLE 32.72N 102.26W
08/28/2016 GAINES TX LAW ENFORCEMENT
MOTORISTS STUCK IN HIGH WATER ON HIGHWAY 62/180 ABOUT
23-24 MILES WEST OF SEMINOLE.
1009 PM FLASH FLOOD SEMINOLE 32.72N 102.65W
08/28/2016 GAINES TX LAW ENFORCEMENT
HIGHWAY 180 ON THE EAST SIDE OF SEMINOLE IS FLOODED WITH
SIX TO TWELVE INCHES OF WATER FLOWING OVER THE ROAD.
1015 PM FLASH FLOOD 18 S HOBBS 32.47N 103.16W
08/28/2016 LEA NM LAW ENFORCEMENT
HIGHWAY 8 BETWEEN HOBBS AND EUNICE HAS BEEN CLOSED DUE TO
HIGH WATER.
1047 PM FLASH FLOOD HOBBS 32.73N 103.16W
08/28/2016 LEA NM LAW ENFORCEMENT
JOE HARVEY BOULEVARD ON THE NORTH SIDE OF HOBBS IS
FLOODING WITH SIX TO TWELEVE INCHES OF WATER OVER THE
ROAD.
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:15 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos, Terrell | 3 hr |
| Aug 28, 8:20 PM CDT | Areal Flood Advisory | MAF | Terrell | 3 hr |
| Aug 28, 9:44 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Aug 28, 10:02 PM CDT | River Flood Warning | MAF | Brewster | 46 hr |
| Aug 28, 10:39 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Aug 28, 11:28 PM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
| Aug 29, 12:59 AM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Aug 29, 1:25 AM CDT | Areal Flood Warning | MAF | Gaines | 6 hr |
| Aug 29, 1:31 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Aug 29, 3:48 AM CDT | Areal Flood Advisory | MAF | Dawson, Martin | 3 hr |
| Aug 29, 3:56 AM CDT | Areal Flood Warning | MAF | Andrews, Gaines | 6 hr |
| Aug 29, 4:33 AM CDT | Flash Flood Watch | MAF | Andrews, Crane, Dawson, Ector, Gaines, Loving and 7 more | 47 hr |
| Aug 29, 7:36 AM CDT | Areal Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Aug 29, 1:14 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Aug 29, 1:26 PM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 4 hr |
| Aug 29, 3:06 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Aug 29, 5:51 PM CDT | Areal Flood Advisory | MAF | Pecos, Ward | 3 hr |
| Aug 28, 9:23 PM CDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Aug 29, 2:55 AM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2016Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.